Alert archive / Nebraska / Flash Flood Warnings in 2009

Flash Flood Warning 7, NWS North Platte, NE

August 14, 2009Boyd County, Holt County, Nebraska

NWS North Platte, NE issued this flash flood warning at Aug 14, 2009, 11:49 PM CDT for Boyd County, Holt County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2009, 11:49 PM CDT (04:49 UTC)
Expired
Aug 15, 2009, 2:45 AM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Flood severity
None

Counties Boyd County, NE, Holt County, NE

The radar

The Sioux Falls radar (KFSD), 170 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3524 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1457 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
1.5
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLBF 150449
FFWLBF
NEC015-089-150745-
/O.NEW.KLBF.FF.W.0007.090815T0449Z-090815T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1149 PM CDT FRI AUG 14 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOYD COUNTY IN NORTH CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF SPENCER...
  NORTHERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 245 AM CDT

* AT 1146 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  VERY HEAVY RAIN ACROSS NORTHWESTERN HOLT AND WESTERN BOYD          
  COUNTIES. RADAR ESTIMATES AT 1145 PM CDT WERE 1 TO 2 INCHES...OF   
  WHICH HAS FALLEN IN THE PAST HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REDBIRD
  STATE WILDLIFE MANAGEMENT AREA...MIDWAY...SPENCER DAM...HULL LAKE
  STATE WILDLIFE MANAGEMENT AREA...PARSHALL BRIDGE STATE WILDLIFE
  MANAGEMENT AREA...STUART...NAPER...LYNCH...GROSS...BUTTE...BRISTOW
  AND ANOKA

AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL IS EXPECTED IN THE WARNING 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4296 9847 4294 9845 4293 9841 4293 9839
      4291 9835 4250 9831 4248 9922 4298 9924
      4297 9847

$$

BUTTLER
1 follow-up statement
000 
WGUS73 KLBF 150616
FFSLBF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
116 AM CDT SAT AUG 15 2009

NEC015-089-150745-
/O.CON.KLBF.FF.W.0007.000000T0000Z-090815T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOLT NE-BOYD NE-
116 AM CDT SAT AUG 15 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR BOYD
AND NORTHERN HOLT COUNTIES...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HULL LAKE
STATE WILDLIFE MANAGEMENT AREA...PARSHALL BRIDGE STATE WILDLIFE
MANAGEMENT AREA...SPENCER...NAPER...GROSS...BUTTE AND ANOKA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF HALF AN INCH TO AN INCH ARE POSSIBLE 
IN THE WARNED AREA.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4296 9847 4294 9845 4293 9841 4293 9839
      4291 9835 4250 9831 4248 9922 4298 9924
      4297 9847

$$

SPRINGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 3:33 PM CDT, 8 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 3:33 PM CDT, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT FRI AUG 14 2009

.DISCUSSION...

.SHORT TERM DISCUSSION (TONIGHT THROUGH MONDAY NIGHT)...

TONIGHT...CONCERNS WILL BE HEAVY RAINFALL POTENTIAL ACROSS SERN HALF
OF FA OVERNIGHT. FETCH OF SUBTROPICAL MOISTURE CLEARLY EVIDENT ON WV
IMAGERY AS WELL AS UPSTREAM U/A SOUNDINGS ACROSS AZ/NM/CO.
INSTABILITY IS RESPECTABLE AT 1500-3000 J/KG. 0-6 KM SHEAR FCST TO
BE AT BIT STRONGER NEAR 25 KTS. EXPECT STORMS TO BE
MULTICELLULAR...THUS DIMINISH ANY ONE STORMS SEVERE POTENTIAL.
STILL...A FEW SEVERE STORMS REMAIN POSSIBLE INTO THIS EVENING. AS
STRONG WAVE...CURRENTLY LOCATED IN NERN NM MOVES NORTHEAST...EXPECT
BEST COVERAGE AND HEAVY RAINFALL POTENTIAL TO BE ACROSS SERN HALF OF
FA. CURRENT RADAR DOES INDEED INDICATE BEST STORM DEVELOPMENT ACROSS
PUEBLO AND WRN PARTS OF DODGE CITYS FORECAST AREAS. THIS TRAJECTORY
ALSO FAVORS MOVEMENT INTO SERN FA.

SATURDAY AND SATURDAY NIGHT...APPROACH OF UPPER TROUGH AND COLD
FRONT SATURDAY AFTERNOON AND SATURDAY NIGHT FCST TO BRING THE BEST
CHC AND AREAL COVERAGE FOR TSTMS TO WRN AND NCTRL NEBR. EXPECT
LINGERING SHOWERS AND STORMS EARLY ACROSS THE EAST...THEN INCREASED
CHCS BY AFTN IN WAA REGIME. STRONG CONVECTION FAVORED ACROSS THE
PNHDL AND NEBR CO INTO SERN WY BY LATE AFTN. NAM/GFS AGREE ON AN MCS
MOVING ACROSS SRN SD AND NRN NEBR OVERNIGHT...THUS LIKELY POPS FCST
ACROSS NCTRL. THE SOUTH SHOULD STILL SEE SCT COVERAGE OF STORMS
HOWEVER.

SUNDAY AND SUNDAY NIGHT...COOLER AND DRY SUNDAY BEHIND THE FRONT
WITH ONLY A SLIGHT CHANCE OF SHOWERS AND A FEW THUNDERSTORMS
ATTEMPTING TO RETURN ACROSS THE ERN PNHDL AND SOUTHWEST THROUGH THE
OVERNIGHT. HIGHS TO BE ABOUT 10 DEGREES COOLER MOST AREAS RANGING
FROM THE MID 70S NORTHWEST TO THE UPPER 70S TO NEAR 80 SOUTHWEST.

MONDAY AND MONDAY NIGHT...MAIN UPPER LOW WILL MOVE INTO WESTERN
ONTARIO CANADA MONDAY WITH A BROAD UPPER TROUGH ACROSS THE NRN
PLAINS/GREAT LAKES. TEMP SHOULD RECOVER A FEW DEGREES TO THE UPPER
70S/LOWER 80S. WILL MAINTAIN A SLIGHT CHC MONDAY AFTN AND MONDAY
NIGHT FOR MAINLY THE SWRN HALF OF FA.

.EXTENDED DISCUSSION (TUESDAY THROUGH FRIDAY)...
DISTURBANCES DROPPING SOUTHEAST ALONG THE WRN SIDE OF UPPER TROUGH
WILL KEEP A SLIGHT CHC TO LOW CHC POPS TUESDAY THROUGH WEDNESDAY
NIGHT AS TEMPS CONTINUE TO RANGE BELOW NORMAL IN THE LOWER 80S. BY
THURSDAY AND FRIDAY...UPPER RIDGE AXIS TO THE WEST WILL NUDGE EAST
DIVERTING STORM WELL TO OUR EAST...ALTHOUGH COOL HIGH PRESSURE WILL
MAINTAIN HIGHS MAINLY FROM 80 TO 85.
&&

.AVIATION...

VERY MOIST AND UNSTABLE ATMOSPHERE ACROSS WESTERN AND CENTRAL
NEBRASKA...AND WITH A STRONG DISTURBANCE APPROACHING THE AREA FROM
THE SOUTHWEST...THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE BEST
CHANCE FOR THUNDERSTORMS AT THE KLBF TERMINAL WILL BE FROM AROUND
23Z THROUGH 10Z SATURDAY. WILL NOT BE CONTINUOUS...BUT OFF AND ON
CONVECTION APPEARS LIKELY. SIMILAR TIME FRAME FOR VALENTINE...BUT
COVERAGE WILL BE LESS THAN ACROSS SOUTHWEST NEBRASKA. VERY HEAVY
RAIN WILL LIKELY ACCOMPANY THE STRONGER STORMS...AND SOME LOCALLY
SVR STORMS CONTAINING HAIL AND STRONG WIND GUSTS ARE POSSIBLE.
GENERALLY VFR CONDITIONS ARE EXPECTED...BUT IN AND NEAR
THUNDERSTORMS MVFR OR IFR CONDITIONS WILL BE ENCOUNTERED. OUTSIDE OF
THUNDERSTORMS...WINDS SHOULD BE SOUTH TO SOUTHEAST 10 TO 15 KTS.
CONDITIONS AS A WHOLE WILL IMPROVE AFTER 12Z SATURDAY AS WAVE BEGINS
TO LIFT NORTHEAST OUT OF THE AREA.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM/EXTENDED...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Aug 14, 4:07 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
407 PM CDT FRI AUG 14 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-152115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
407 PM CDT FRI AUG 14 2009 /307 PM MDT FRI AUG 14 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE. WARM AIR ALOFT SHOULD LIMIT HAIL SIZES TO
AROUND 1 INCH IN DIAMETER. OTHERWISE...DUE TO A VERY MOIST
ATMOSPHERE...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY INTENSE
RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED THUNDERSTORMS CAPABLE OF WIND DAMAGE AND LARGE HAIL ARE
POSSIBLE SATURDAY NIGHT. WINDS ALOFT ARE FORECAST TO INCREASE AS A
POWERFUL UPPER LEVEL DISTURBANCE SWINGS THROUGH THE PLAINS.
CONDITIONS ARE EXPECTED TO BECOME FAVORABLE FOR SEVERE WEATHER
LATE IN THE DAY ACROSS THE WESTERN HIGH PLAINS...WITH SEVERE
THUNDERSTORMS DEVELOPING ACROSS EASTERN COLORADO AND WYOMING.
PRESUMABLY THESE STORMS WILL MOVE MOVE THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA SATURDAY EVENING AND OVERNIGHT...PRODUCING LARGE
HAIL AND WIND DAMAGE. DEEP MOISTURE WILL CONTINUE ACROSS THE
REGION PRODUCING STORMS CAPABLE OF INTENSE RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...GENERALLY WEST OF
HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

TAYLOR

In the hours before

Local storm report, Aug 14, 5:50 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
550 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HEAVY RAIN       12 SE RUSHVILLE         42.59N 102.30W
08/14/2009  M1.50 INCH       SHERIDAN           NE   PUBLIC

            THE PUBLIC MEASURED 1.50 INCHES OF RAIN IN LESS THAN AN
            HOUR.

&&

SJACOBS
Local storm report, Aug 14, 6:51 PM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       MERRIMAN                42.92N 101.70W
08/14/2009  E1.15 INCH       CHERRY             NE   CO-OP OBSERVER

            NWS COOPERATIVE OBSERVER REPORTED 1.15 INCHES OF RAIN
            OVER THE LAST HOUR.

&&

SJACOBS
Local storm report, Aug 14, 6:53 PM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
653 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       8 WNW ELI               42.98N 101.59W
08/14/2009  M1.40 INCH       CHERRY             NE   PUBLIC

            THE PUBLIC REPORTED 1.40 INCHES OF RAIN OVER THE LAST
            HOUR.

&&

SJACOBS
Local storm report, Aug 14, 7:46 PM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             6 NW PAXTON             41.19N 101.44W
08/14/2009  E0.50 INCH       KEITH              NE   PUBLIC

            THE PUBLIC REPORTED MARBLE SIZE HAIL SIX MILES NORTHWEST
            OF PAXTON.

&&

SJACOBS
Local storm report, Aug 14, 8:05 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
805 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      GORDON                  42.81N 102.20W
08/14/2009                   SHERIDAN           NE   LAW ENFORCEMENT

            FLOODING ON STREET CAUSED SOME CARS TO STALL. TIME
            ESTIMATED.

&&

MASEK
Local storm report, Aug 14, 8:41 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM CDT FRI AUG 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             3 W GORDON              42.81N 102.26W
08/14/2009  E0.88 INCH       SHERIDAN           NE   BROADCAST MEDIA

0445 PM     HAIL             3 W GORDON              42.81N 102.26W
08/14/2009  E0.88 INCH       SHERIDAN           NE   BROADCAST MEDIA

0515 PM     FLASH FLOOD      GORDON                  42.81N 102.20W
08/14/2009                   SHERIDAN           NE   LAW ENFORCEMENT

            FLOODING ON STREET CAUSED SOME CARS TO STALL. TIME
            ESTIMATED.

0515 PM     HAIL             3 W GORDON              42.81N 102.26W
08/14/2009  E0.88 INCH       SHERIDAN           NE   BROADCAST MEDIA

0520 PM     HEAVY RAIN       6 N GORDON              42.89N 102.20W
08/14/2009  M1.40 INCH       SHERIDAN           NE   CO-OP OBSERVER

            1.40 INCHES OF RAIN FELL IN 20 MINUTES...STILL LIGHT TO
            MODERATE RAIN FALLING AT TIME OF REPORT.

0549 PM     HEAVY RAIN       12 SE RUSHVILLE         42.59N 102.30W
08/14/2009  M1.50 INCH       SHERIDAN           NE   PUBLIC

            THE PUBLIC MEASURED 1.50 INCHES OF RAIN IN LESS THAN AN
            HOUR.

0650 PM     HEAVY RAIN       MERRIMAN                42.92N 101.70W
08/14/2009  E1.15 INCH       CHERRY             NE   CO-OP OBSERVER

            NWS COOPERATIVE OBSERVER REPORTED 1.15 INCHES OF RAIN
            OVER THE LAST HOUR.

0653 PM     HEAVY RAIN       8 WNW ELI               42.98N 101.59W
08/14/2009  M1.40 INCH       CHERRY             NE   PUBLIC

            THE PUBLIC REPORTED 1.40 INCHES OF RAIN OVER THE LAST
            HOUR.

0738 PM     HAIL             6 NW PAXTON             41.19N 101.44W
08/14/2009  E0.50 INCH       KEITH              NE   PUBLIC

            THE PUBLIC REPORTED MARBLE SIZE HAIL SIX MILES NORTHWEST
            OF PAXTON.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 11:01 PM CDTFlash Flood WarningLBFBrown, Keya Paha, Rock3 hr
Aug 15, 5:53 PM CDTSevere Thunderstorm WarningLBFSheridan67 min
Aug 15, 6:33 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan57 min
Aug 15, 6:45 PM CDTSevere Thunderstorm WarningLBFCherry, Grant, Sheridan60 min

Nearby

Flash Flood Warnings in Nebraska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.